My 10yr old daughter is slowly weaning off zoloft. She now is on 50mg with added Lexapro 5mg. It has been 2 weeks and she is still have freak out epesioides. She has phobias of everything and everything has to been done with a ritual attached. She cannot touch the floor,open doors. feed herself dress herself and go up the stairs. I am going crazy. She is in so much pain. I was wondering if a small dose of xanax would be okay when she freaks out?
I would contact her doctor regarding this...there has to be something to help her through this. I know it's very difficult on both of you and I hope her doctor has some ideas and I think he will. Best wishes.
Thanks so much, Her doctor wanted to supplement with rididral or ridisol it's like ambilify. I am not to comfortable with that. So do you think the lexapro will help her ocd symptoms soon or at all? I do not see it noted that lexapro is for ocd. It worries me.
Oh my, what a terrible situation. I feel for you! It must be so hard to watch her and feel so helpless!
I have VERY mixed feelings about children so young being diagnosed with a mental disorder, and then medicated for it, for so many reasons. It's actually a very hot topic for debate with many professionals believing children under a certain age cannot really be appropriately assessed or diagnosed with any kind of mental disease, based on them still growing and developing (especially brain development) and based on the criteria for mental illnesses being set up for adults only, in most cases.
When was your daughter diagnosed with OCD and by whom (what kind of doctor)? See, medications in a child that young can actually work in the opposite manner it is intended to, again, because of growth and development, and different levels of chemicals (ie serotonin/norepinephrine) in the brain versus what can be expected in an adult. Even young adults (teens to early twenties) often cannot tolerate these meds and can have a horrific experience, based on the same theory.
The most benficial approach to this type of behavior in young children is usually behavioral modification and very aggressive therapy. Meds truly should be used as a last resort only, and when they are prescribed, they should be Rx'd under EXTREMELY CLOSE supervision of a specialist (child/adolescent psychiatrist).
I hope you understand I am not IN ANY WAY being judgemental of your situation, I'm just sharing with you the general concensus about approaching the treatment of such a young child. Your daughter may indeed have some kind of mental disorder (OCD), but my fear would be that perhaps she has been misdiagnosed, or that a doctor was hasty in diagnosing her without truly ruling out any and all other possibilities before giving her this diagnosis. Same with the medications, I would worry that your daughter was not given the opportunity to progress with a non-medication approach first. My other concern is that the meds themselves are causing her severe OCD like symptoms.
Is the doctor treating your daughter a CHILD psych? If not, that is the very first thing you need to do immediately...seek an assessment with a doctor who specializes ONLY in the treatment of children and teens. The pathophysiology and treatment approach is completely different from that of adults. Also, was a VERY thorough physical work up done prior to giving her that diagnosis, to rule out any possible medical condition? There could be something medically amiss that would mimic some of her symptoms.
I'm not trying to alarm you, and your daughter may be under the care of a very competent doctor who is doing everything he or she can do for her, but I feel compelled to mention these things. Sadly, I've seen situations where parents were not even aware of the extremely controversial topics surrounding treating a young child with psych disorder. Naturally you just want what is best for her, and want to see her happy and content, without these struggles. ANY parent would, and my heart goes out to you.
As for the idea of adding a benzodiazepine, it would most likely be contraindicated in a child, but that is something you will have to discuss with her doctor. As a last resort, she may even require a brief inpatient hospital stay to get her medications better managed and her severe compulsions in check.
If any of what I've said has made you pause, or has concerned you, it never hurts to seek a second (or third, or fourth) opinion when it comes to your daughter. As long as the doctor is a specialist in treating children, they will be able to shed some light on your situation for you, maybe even offer some new approaches. Sometimes just getting a fresh perspective is very beneficial.
Wishing the very best for your daughter. I hope you find some answers soon, and some relief for her. PLEASE keep us updated when you can. You'll be in my thoughts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.